NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 7, 2016
Skin Care and Diseases
Discolouring of the Inner Lips-Black patches
I am 36 yrs of age Female of asian medium skin colour living the the UK.I have very dark almost Black patches on my lower lips which occasionally itch but the black patches are spreading and have been over the last 10 years now and I have seen lots of dermatologists, homeopaths, chinese medicine, Indian medicine, back to the dermatologists and no one can tell me what and why I have this.The last dermatologist told me to use Elocon Ointment(mometasone Furoate)which I applied at least twice a day for the last 5 month and the skin colour lightened on my lips. She said that it was a form of mild excema on the lips, However my lips never really peeled off at all.As soon as I stopped using the ointment the skin colour went back to the black patches as before.and the dematologist told me to just have to live with it! I am loosing my confidence and it so embarrasing , ppl keep asking me whats wrong and I just havent got a clue. I am worried that no one is listening to me and that its only occuring on the inner side of my lips although it is not raised, sometimes if i scratch my lips too hard the swell up just a little and throb then after 10 mins goes back to normal.The changing of clour and spreadng around the inner mouth does not sound or look healthy .Please note its NOT on the edge of my lips, more towards the inside of my lips. I do wear lipstick to hide the patches, but that soon fades off and dnt really know what else to do. Please Can you help give me some information to guide me in the right direction. Many many thnaks for your help in advance
Your story is an interesting one. I would urge that you see a professor in one of the universities regarding the pigmentary changes in the mouth. Since they are progressive, it suggests that there is an underlying inflammatory process. I would urge a small biopsy from one of the lesions to see if you have oral lichen planus or fixed drug eruption or contact dermatitis from dentifice, dental replacements, etc. In that setting you may be able to determine what the underlying cause of the color change in your mouth may be. In the United States, James J. Nordlund, M.D., is an international authority on pigmentation. He has edited a textbook that is encyclopedic and has written many papers on pigmentation. He might be of some assistance in directing you and your dermatologist in the right direction.
Charles L Heaton, MD
College of Medicine
University of Cincinnati